MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Aneurysm (1708); No Code Available (3191)
Date of Event 06/14/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that the patient received a zenith flex aaa endovascular graft bifurcated main body implant sometime in 2012.In a recent follow up, a ct scan found an endoleak type 3 (graft material defect) right at the bifurcation of the stent graft.The aneurysm sac has grown, further action on this is planned.The physician will attempt a repair with either another manufacturers device or with an extension from cook.The patient is currently under surveillance.Additional information has been requested, but not provided at the time of this report.
 
Additional Manufacturer Narrative
Investigation - evaluation a review of the complaint history, device history record, documentation, instructions for use (ifu), specifications, quality control, and imaging review of the device was conducted during the investigation.The complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the intended use.Specific items are the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Per the ifu "the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18mm and no larger than 32mm.Key anatomical elements that may affect successful exclusion of the aneurysm include circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.Strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression." imaging showed the size of the aneurysm was at least 50mm in diameter, it¿s presumed to be a type iii endoleak; (type iii endoleak is a leak through a defect in graft fabric (mechanical failure of graft)).The collection had an appearance consistent with a suture hole endoleak.No significant finding relative to patient¿s anatomy, and disease state were observed.Significant findings relative to the device were observed.The short main body lacked the columnar strength to resist anterior bowing in the sac.The bowing created overhangs between the stents that increased the risk of suture hole endoleaks.Significant findings relative to the design or performance of the device were observed.Due to limited imaging provided, the endoleak was most likely a type iii suture hole endoleak.Based on the imaging review, the patient has an aneurysm the size of 50mm and it¿s presumed to be a type iii endoleak.Significant findings related to patient¿s anatomy, disease state, and device was observed.There was increased risk of suture hole endoleak from the bowing.Also, stated was significant findings related to the design and performance of the device.The cause of the adverse event was not observed.If the main body graft is sized small or deployed without tension, the bifurcation of the graft does not deploy close to the anatomical bifurcation.This allows movement of the graft within the aneurysm sac.As stated in the image review, the "contralateral gate was at least 27mm superior to the aortic bifurcation", which allowed the graft to bow superiorly in the aneurysm.When the graft bows, overhanging of adjacent stents occur.This overhang causes stretching of the fabric between the stents and applies a greater stress on the sutures.This would increase the likelihood of a type 3 suture hole endoleak.Therefore, the root cause of the type 3b / suture hole endoleak is "product use or handling - user technique." we will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6202401
Report Number1820334-2016-01537
Device Sequence Number993973
Product Code MIH
UDI-Device Identifier10827002484136
UDI-Public(01)10827002484136(17)140301(10)3197983
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-26-82-ZT
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/02/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/23/2016
Supplement Report FDA Received Date05/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age80 YR